Hail, Izard
- When
- May 26, 3:40 PM CST
- Where
- Izard County, 3 mi W of Franklin
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -91.834
Isolated to scattered thunderstorms popped up close to the Arkansas and Missouri border on the 26th. At least one storm became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Isolated to scattered thunderstorms popped up close to the Arkansas and Missouri border on the 26th. At least one storm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 1:40 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE LITTLE ROCK AR 240 PM CDT TUE MAY 26 2009 .AVIATION... ISOLATED SHOWERS/THUNDERSTORMS WILL CONTINUE DEVELOPING RANDOMLY INTO THE EVENING HOURS. SCATTERED CUMULUS WILL BE NOTED BETWEEN 2500 AND 3500 FEET...WITH MVFR CEILINGS IN A FEW SPOTS. SOUTHWEST WINDS WILL CONTINUE AT 6 TO 12 KNOTS. PRECIPITATION WILL DISSIPATE OVERNIGHT...WITH SOME LEFTOVER HIGH/MID CLOUDS. TOWARD WEDNESDAY MORNING...SOME FOG/LOW CLOUDS MAY DEVELOP...ESPECIALLY IN NORTHERN ARKANSAS NEAR AN APPROACHING COLD FRONT. THIS COULD RESULT IN MVFR CEILINGS AT KHRO/KBPK. LIGHT AND VARIABLE WINDS ARE EXPECTED. ANY FOG/LOW CLOUDS WILL BREAK UP WEDNESDAY MORNING...WITH SCATTERED CUMULUS ONCE AGAIN. WINDS WILL BE WEST AT 5 TO 9 KNOTS. (46) && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT WATER VAPOR IMAGERY CONFIRMS THAT PESKY UPPER LOW THAT HAS PLAGUED THE AREA OVER THE PAST SEVERAL DAYS IN NOW LOCATED IN CENTRAL MISSOURI AND MOVING OFF TO THE NORTH. CIRCULATION IS BECOMING MORE ILL DEFINED WITH TIME AS THE FEATURE GETS ABSORBED INTO MID LEVEL TROFFING. ATTENTION WILL NOW TURN TO AN ADVANCING FRONTAL SYSTEM WHICH WILL SWEEP ACROSS THE AREA WEDNESDAY. WHILE THE GFS IS IN MUCH BETTER AGREEMENT WITH THIS SCENARIO VERSUS YESTERDAY...ECMWF HAS HANDLED THIS SYSTEM VERY WELL FROM THE GET GO AND CONTINUES TO SHOW THE BEST RUN TO RUN CONSISTENCY AND REMAINS THE PREFERRED SOLUTION THIS AFTERNOON. LATEST SURFACE ANALYSIS INDICATES THIS BOUNDARY ACROSS WESTERN KANSAS AND THE OKLAHOMA/TEXAS PANHANDLES. PULSE TYPE CONVECTION CONTINUES TO FIRE UP IN THE HEAT OF THE DAY IN THE MOIST AND MODERATELY UNSTABLE AIR MASS PRECEDING THE COLD FRONT. ACTIVITY IS DIURNAL IN NATURE AND WILL DECREASE AFTER SUNSET. MID LEVEL FLOW REMAINS WEAK AND ANY THUNDERSTORM THAT DOES DEVELOP WILL BE A SLOW MOVER AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. MODELS CONSISTENT IN DEVELOPING UPPER RIDGING OVER THE INTERMOUNTAIN WEST STARTING WEDNESDAY AND CONTINUING THROUGH THE END OF THE PERIOD. THIS IN TURN WILL FINALLY KICK THE UPPER TROUGH THAT HAS BEEN SITTING OVER THE NATIONS MID SECTION AND DRIVE THE COLD FRONT THROUGH. BOUNDARY EXPECTED IS BE LOCATED ROUGHLY FROM MOUNTAIN HOME TO TEXARKANA BY WEDNESDAY MORNING. BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST AND CLEAR THE FORECAST AREA LATE IN THE DAY. WILL CONTINUE SCATTERED POPS AS THE FRONT SURGES THROUGH BUT BOUNDARY DOES APPEAR TO WEAKEN WITH TIME. NORTHWEST FLOW DEVELOPS IN THE WAKE OF THE FEATURE AS AFOREMENTIONED RIDGING DEVELOPS IN THE WEST. GFS BRINGS A SURGE OF MOISTURE DOWN IN THIS FLOW THURSDAY THATS ASSOCIATED WITH A WEAK WAVE MOVING THROUGH THE PREVAILING FLOW. OTHER MODELS NOT REALLY PICKING UP ON THIS FEATURE AND WILL ONLY ADD SOME CLOUDS AND KEEP THE FORECAST DRY. SURFACE HIGH PRESSURE/WESTERN RIDGE WILL DOMINATE THE REMAINDER OF THE PERIOD WITH DRY CONDITIONS EXPECTED. AFTER A BRIEF COOL DOWN THURSDAY IN THE WAKE OF THE FRONT...TEMPERATURES WILL REBOUND BACK TO NEAR NORMAL LEVELS FOR THE REMAINDER OF THE PERIOD. BOTH THE MAV/MEX TRENDS/NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED. && .LONG TERM...SATURDAY THROUGH TUESDAY IT APPEARS A RIDGE OF HIGH PRESSURE WILL BUILD ALONG THE GULF COAST DURING THE EXTENDED PERIOD. THIS WILL KEEP ARKANSAS MOSTLY DRY...WITH ABOVE NORMAL TEMPERATURES. A COLD FRONT WILL TRY TO PUSH INTO THE REGION FROM THE NORTH MONDAY/TUESDAY. THE FRONT WILL ENCOUNTER THE RIDGE...AND WILL LIKELY STALL. AT THIS TIME...ADDED SLIGHT CHANCES FOR SHOWERS/THUNDERSTORMS...ESPECIALLY TOWARD THE MISSOURI BORDER NEAREST THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 66 82 61 78 / 40 30 20 10 CAMDEN AR 68 84 63 83 / 40 40 20 10 HARRISON AR 62 76 58 76 / 40 30 10 10 HOT SPRINGS AR 66 81 61 80 / 40 30 20 10 LITTLE ROCK AR 68 83 62 80 / 40 40 20 10 MONTICELLO AR 69 85 65 83 / 40 40 20 10 MOUNT IDA AR 65 80 60 80 / 40 30 20 10 MOUNTAIN HOME AR 64 78 59 76 / 40 30 10 10 NEWPORT AR 67 83 63 78 / 40 40 20 10 PINE BLUFF AR 69 85 64 82 / 40 40 20 10 RUSSELLVILLE AR 65 79 59 78 / 40 30 10 10 SEARCY AR 67 83 62 79 / 40 40 20 10 STUTTGART AR 69 85 64 81 / 40 40 20 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...56 / LONG TERM...46
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 910 AM CDT TUE MAY 26 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 910 AM CDT TUE MAY 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. AT THIS TIME...THE THREAT FOR ORGANIZED OR WIDESPREAD SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT. HOWEVER...AT THIS TIME...IT APPEARS THE THREAT FOR ORGANIZED OR WIDESPREAD STRONG TO SEVERE THUNDERSTORMS IS LOW. THE FRONT WILL CLEAR OUT OF THE AREA LATE WEDNESDAY INTO THURSDAY... WITH RAIN CHANCES COMING TO AN END. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 57
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 312 PM CDT TUE MAY 26 2009 ARZ006-007-262040- FULTON-SHARP- 312 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 340 PM CDT... AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MAMMOTH SPRING STATE PARK... MOVING EAST AT 15 MPH. SMALL HAIL TO ONE HALF INCH...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL IMPACT THE COMMUNITIES OF KING AND HARDY. FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 62
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 419 PM CDT TUE MAY 26 2009 ARZ006-007-015-262220- FULTON-IZARD-SHARP- 419 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT FOR FULTON...IZARD AND SHARP COUNTIES UNTIL 520 PM CDT... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OXFORD...MOVING EAST AT 25 MPH. THE STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS BETWEEN 40 AND 50 MPH...AND DANGEROUS LIGHTNING. ALSO HEAVY RAIN WILL BE SEEN AND LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS WILL BE POSSIBLE. 59
The Little Rock radar (KLZK), 153 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169016.